Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 98, NWS Fort Worth, TX

May 4, 2012Hood County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 4, 2012, 6:56 PM CDT for Hood County, Texas. It was in force for 64 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2012, 6:56 PM CDT (23:56 UTC)
Expired
May 4, 2012, 8:00 PM CDT
In force
64 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

County Hood County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 58 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 7:06 PM CDTTSTM WND GST 60Lipan, TXPLUS LOTS OF DIME SIZED HAIL
May 4, 7:15 PM CDTHAIL 1.752 E Lipan, TX
May 4, 7:18 PM CDTTSTM WND DMGLipan, TXPOWER POLES DOWNED IN LIPAN
May 4, 7:56 PM CDTHAIL 1Cresson, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 3:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2012-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2012-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2222 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

512 
WUUS54 KFWD 042356
SVRFWD
TXC221-050100-
/O.NEW.KFWD.SV.W.0098.120504T2356Z-120505T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
656 PM CDT FRI MAY 4 2012

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOOD COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 800 PM CDT

* AT 656 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES
  NORTH OF LIPAN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OAK TRAIL SHORES AROUND 730 PM...
  GRANBURY AROUND 740 PM...

THIS WILL IMPACT I-20 BETWEEN MILE MARKERS 384 AND 385.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM HAS
PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3255 9807 3255 9761 3233 9762 3236 9800
      3251 9807
TIME...MOT...LOC 2356Z 287DEG 20KT 3257 9802

$$


85/NH
1 follow-up statement
654 
WWUS54 KFWD 050036
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
736 PM CDT FRI MAY 4 2012

TXC221-050100-
/O.CON.KFWD.SV.W.0098.000000T0000Z-120505T0100Z/
HOOD TX-
736 PM CDT FRI MAY 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR HOOD COUNTY...

AT 737 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GRANBURY...MOVING SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN HOOD COUNTY AT 750 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM HAS
PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3248 9793 3255 9792 3255 9761 3233 9762
      3236 9800 3239 9802 3244 9804 3245 9804
TIME...MOT...LOC 0037Z 307DEG 27KT 3242 9779

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 6:48 PM CDT, 8 minutes earlier.

Area forecast discussion, May 4, 6:48 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
648 PM CDT FRI MAY 4 2012

.UPDATE...
QUICK UPDATE TO EXTEND SEVERE WATCH ONE ROW OF COUNTIES EAST.
OTHERWISE...ONLY COSMETIC CHANGES TO FORECAST. 84

&&

.AVIATION...
/18Z TAFS/

VFR CONDITIONS GENERALLY PREVAIL ACROSS ALL OF NORTH TEXAS WITH
SOUTHERLY WINDS AROUND 15KTS. THERE IS A LINE OF ELEVATED
THUNDERSTORMS TO THE NORTHWEST OF THE METROPLEX EXTENDING FROM
NEAR BRECKENRIDGE UP TO BOWIE. THIS LINE IS NOT EXPECTED TO AFFECT
AREA AIRPORTS HOWEVER THERE IS A DISTURBANCE MOVING THROUGH THE
SOUTHERN PLAINS WHICH MAY HELP IGNITE MORE THUNDERSTORMS THROUGH
THE AFTERNOON. MUCH OF THIS NEW ACTIVITY IS EXPECTED TO BE ALONG
THE DRYLINE AND THERE IS SOME UNCERTAINTY AS TO HOW FAR EAST IT
WILL GET. FOR NOW...WILL MAINTAIN A VFR FORECAST AND MONITOR
CONVECTIVE TRENDS FOR POSSIBLE AMENDMENTS. OTHERWISE...MVFR CIGS
ARE EXPECTED TO DEVELOP AND MOVE NORTH OVERNIGHT BUT WILL KEEP
THEM CONFINED TO THE WACO AREA FOR THE EARLY MORNING HOURS.

DUNN

&&

.PREV UPDATE...
.UPDATE...

TODAY AND TONIGHT...NO SIGNIFICANT CHANGES TO THE SHORT
TERM/CONVECTIVE FORECAST FOR LATE THIS AFTERNOON THROUGH THIS
EVENING. PREVIOUS FORECAST UPDATE REGARDING THIS FORECAST REMAINS
ATTACHED BELOW. WATCHING LINE OF DEVELOPING SURFACE BASED CUMULUS
CLOUDS FROM GATESVILLE NORTH TO STEPHENVILLE AND THEN TO GRAHAM
FOR DEVELOPMENT WITHIN THE CWA INITIALLY. WILL CONTINUE TO WATCH
FOR DEVELOPMENT FROM THE CUMULUS LINING UP FROM WICHITA FALLS TO
ABILENE AS WELL.

SATURDAY...TODAYS SHORTWAVE TROUGH IS EXPECTED TO LIFT NORTHEAST
OF THE REGION AND SHORTWAVE RIDGING IS EXPECTED TO BUILD INTO
PLACE AS IT EXITS. SHORTWAVE RIDGING IS PROGGED TO BE IN PLACE
OVER THE CWA TOMORROW AFTERNOON. WITH RIDGING IN PLACE...WENT
AHEAD AND REMOVED POPS FROM THE FORECAST AS WEAK FORCING FOR
SUBSIDENCE WILL ONLY STRENGTHEN CAPPING OVER THE REGION TOMORROW.
THE DRYLINE IS ALSO EXPECTED TO REMAIN WEST OF THE CWA TOMORROW
AFTERNOON.

SUNDAY...FLOW ALOFT IS EXPECTED TO TRANSITION TO SOUTHWEST AS
UPPER RIDGING MOVES EAST OF THE REGION AND A STRONG UPPER TROUGH
DIGS SOUTH OVER THE SOUTHWESTERN CONUS. THE LOSS OF UPPER RIDGING
ALONE MAKES CONVECTION MORE LIKELY ALONG THE DRYLINE ON
SUNDAY...SO WENT AHEAD WITH 20 POPS ACROSS THE NORTHWESTERN CWA
FOR SUNDAY AFTERNOON. GUIDANCE ALSO INDICATES THAT A RELATIVELY
STRONG COLD FRONT WILL BE DRIVEN SOUTH SUNDAY EVENING AND
OVERNIGHT BY THE PASSAGE OF A STRONG NORTHERN STREAM SHORTWAVE
TROUGH. THE NAM IS MUCH QUICKER WITH THE PASSAGE OF THE FRONT THAN
THE GFS AND ECMWF...HOWEVER WILL CONTINUE THE PREVIOUS FORECAST
TIMING OF THE FRONT LATE SUNDAY NIGHT INTO MONDAY MORNING UNTIL
OBSERVATIONAL EVIDENCE CAN SUPPORT ONE SOLUTION OVER THE OTHER. AS
A RESULT KEPT 30 POPS IN THE FORECAST ACROSS ALL OF NORTH TEXAS
SUNDAY NIGHT INTO MONDAY MORNING.

MONDAY AND TUESDAY...THE COLD FRONT IS EXPECTED TO SLOW DOWN AND
EVENTUALLY BECOME STAGNANT JUST SOUTH OF THE CWA MONDAY NIGHT.
WILL MAINTAIN BROAD BRUSHED 20 POPS FOR THE PERIOD FROM WEAK
FRONTOGENETIC FORCING ASSOCIATED WITH THE FRONT. ANY THUNDERSTORM
ACTIVITY WOULD LIKELY BE ELEVATED IN NATURE AND SHOULD NOT PRESENT
ANY WIDESPREAD SEVERE WEATHER THREAT.

WEDNESDAY...THE SOUTHWEST CONUS TROUGH IS EXPECTED TO CUT OFF FROM
THE FLOW ALOFT AS THE NORTHERN STREAM TROUGH CONTINUES OFF TOWARDS
THE GREAT LAKES REGION. THIS SOUTHWEST CONUS TROUGH IS EXPECTED TO
INTENSIFY WHILE REMAINING NEARLY STATIONARY DURING THE DAY ON
WEDNESDAY. THIS WILL RESULT IN WEAK UPPER RIDGING OVER NORTH TX
WHILE THE STALLED OUT FRONT REMAINS WELL SOUTH OF THE CWA. WITH
THE LACK OF FORCING FOR ASCENT LEFT THIS PERIOD DRY FOR NOW.

THURSDAY AND FRIDAY...THE POWERFUL SOUTHWEST CONUS TROUGH IS
EXPECTED TO SLOWLY MOVE EAST OUT OF THE REGION DURING THIS PERIOD.
ASSUMING THIS VERIFIES...WOULD EXPECT WIDESPREAD RAIN SHOWER AND
THUNDERSTORM ACTIVITY ACROSS NORTH TEXAS. WHILE SOME SEVERE
WEATHER IS POSSIBLE...IT REMAINS MUCH TOO EARLY TO DETERMINE WHAT
TYPES OF THREATS ARE LIKELY AT THIS TIME. WENT AHEAD WITH
WIDESPREAD 20 TO 30 POPS DURING THIS PERIOD AS THE ECMWF AND GFS
DEPICT A VERY SIMILAR LARGE SCALE EVOLUTION.

CAVANAUGH

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  72  92  74  92  69 /  30  10  10  10  30
WACO, TX              74  93  72  93  70 /  20  10  10  10  30
PARIS, TX             69  90  69  89  71 /  20  10  10  10  20
DENTON, TX            71  94  74  92  69 /  30  10  10  10  30
MCKINNEY, TX          72  92  73  92  70 /  20  10  10  10  30
DALLAS, TX            72  92  74  92  70 /  20  10  10  10  30
TERRELL, TX           70  91  72  91  70 /  20  10  10  10  30
CORSICANA, TX         70  91  72  92  71 /  20  10  10  10  30
TEMPLE, TX            72  93  72  93  70 /  20  10  10  10  30
MINERAL WELLS, TX     70  96  72  94  68 /  30  10  10  20  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

 /
Hazardous weather outlook, May 4, 3:40 PM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
340 PM CDT FRI MAY 4 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-051200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
340 PM CDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THROUGH LATE EVENING ACROSS
MUCH OF NORTH TEXAS. THE BEST CHANCES WILL BE ALONG AND WEST OF
INTERSTATE 35. ANY STORMS THAT DEVELOP COULD BE SEVERE WITH VERY
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
SUNDAY EVENING THROUGH TUESDAY. SOME STORMS COULD BE SEVERE SUNDAY
EVENING INTO MONDAY. THE SEVERE WEATHER THREAT WILL DIMINISH BY
TUESDAY ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS PARTS OF NORTH TEXAS
THROUGH THE LATE EVENING.

DUNN

In the hours before

Special weather statement, May 4, 5:34 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
534 PM CDT FRI MAY 4 2012

TXZ100-042300-
YOUNG TX-
534 PM CDT FRI MAY 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN YOUNG COUNTY

AT 534 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES SOUTH OF OLNEY...MOVING EAST AT 35 MPH.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3341 9860 3340 9854 3322 9843 3310 9888
      3327 9893
TIME...MOT...LOC 2234Z 249DEG 31KT 3323 9878
Special weather statement, May 4, 5:56 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
556 PM CDT FRI MAY 4 2012

TXZ100-042330-
YOUNG TX-
556 PM CDT FRI MAY 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL YOUNG COUNTY

AT 557 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES WEST OF GRAHAM...MOVING EAST AT 25 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GRAHAM.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3335 9850 3315 9842 3313 9842 3305 9883
      3324 9884
TIME...MOT...LOC 2257Z 268DEG 23KT 3316 9874
Special weather statement, May 4, 5:56 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
556 PM CDT FRI MAY 4 2012

TXZ116-042330-
PALO PINTO TX-
556 PM CDT FRI MAY 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  PALO PINTO COUNTY

AT 557 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 17 MILES WEST OF MINERAL WELLS...MOVING EAST AT
20 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GORDON AND GRAFORD.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3296 9850 3295 9849 3295 9843 3301 9842
      3300 9808 3253 9808 3254 9849 3296 9851
TIME...MOT...LOC 2257Z 253DEG 19KT 3283 9835
Local storm report, May 4, 6:17 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
617 PM CDT FRI MAY 04 2012

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             GRAFORD                 32.93N  98.25W
05/04/2012  E1.00 INCH       PALO PINTO         TX   AMATEUR RADIO

            QUARTER HAIL IN GRAFORD
Local storm report, May 4, 6:30 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
630 PM CDT FRI MAY 04 2012

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             4 NW MINERAL WELLS      32.84N  98.15W
05/04/2012  E1.00 INCH       PALO PINTO         TX   AMATEUR RADIO

            AND 50 MPH WIND.
Local storm report, May 4, 6:49 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
649 PM CDT FRI MAY 04 2012

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TSTM WND GST     13 S BRECKENRIDGE       32.56N  98.90W
05/04/2012  E60 MPH          STEPHENS           TX   LAW ENFORCEMENT

            SHERIFF OFFICE REPORTED WINDS THAT ALMOST BLEW A VEHICLE
            OFF THE ROAD

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 4:25 PM CDTSpecial Weather StatementFWDYoung35 min
May 4, 4:57 PM CDTSevere Thunderstorm WarningFWDYoung18 min
May 4, 5:34 PM CDTSpecial Weather StatementFWDYoung26 min
May 4, 5:45 PM CDTSevere Thunderstorm WarningFWDStephens60 min
May 4, 5:56 PM CDTSpecial Weather StatementFWDPalo Pinto34 min
May 4, 6:09 PM CDTSevere Thunderstorm WarningFWDJack, Palo Pinto66 min
May 4, 6:15 PM CDTSevere Thunderstorm WarningFWDEastland60 min
May 4, 6:33 PM CDTSevere Thunderstorm WarningFWDParker57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.